Methadone conversion

  1. We've had a couple of patients lately who have been converted from MS Contin to Methadone, but we're confused about the conversion rate. For example, I had a patient on 30mg MS twice daily, and the doc D/C'd that to put the pt. on Methadone 1 (yes, one)mg three times daily. According to our table, the conversion for MS to Meth, when the total MS dose is less than 100 per day, is 3 to 1. Using that table the pt. should have been at 20mg meth. daily, or something approaching that - instead, he got 3mg daily. I can't get a good answer why - had 3 pharmacists and the doc tell me it was appropriate. Any experiences that may shed some light? Thanks!!
  2. Visit Penguinurse profile page

    About Penguinurse

    Joined: Mar '05; Posts: 19
    Hospice Case Manager

    4 Comments

  3. by   aimeee
    I haven't any personal experience but the tables in my book would suggest the same as the one you are using. If however the morphine was not working because of a difficulty in metabolizing it, the current dosage might have been artificially high, hence the thought that a much lower dosage of methadone might cover the patient's pain because of its better bioavailability. Because of methadone's long half life, the preference is always to start low and titrate up so perhaps they were just being extremely cautious.
  4. by   Mazzi
    If memory serves me, Methadone needs to be titrated up and when you reach a point of comfort you back off. Half life is one to three DAYS. So a small increase in dose can produce a massive increase in plasma level one to two WEEKS later. Does this help??
  5. by   Penguinurse
    Quote from Mazzi
    If memory serves me, Methadone needs to be titrated up and when you reach a point of comfort you back off. Half life is one to three DAYS. So a small increase in dose can produce a massive increase in plasma level one to two WEEKS later. Does this help??
    Thanks Mazzi, that may explain why the doc did what she did. And thanks to Aimee, too, for her reply.
  6. by   OneThunder
    Quote from Mazzi
    If memory serves me, Methadone needs to be titrated up and when you reach a point of comfort you back off. Half life is one to three DAYS. So a small increase in dose can produce a massive increase in plasma level one to two WEEKS later. Does this help??
    Both answers are correct. You also need to have this patient on "in-patient" in order to properly adjust their medications and get their symptoms under control. This means to "step up" services, all services in order to have extra eyes on the patient.

close